Addiction: Substance Abuse Community
Lorazepam withdrawal?
About This Community:

This community is a place to share information and support with others who are trying to stop using drugs, prescription drugs, alcohol, tobacco or other addictive substances. Discuss with others, the symptoms of addiction, addiction recovery, ways to quit like tapering and cold turkey, and withdrawal symptoms. If you are interested in general "chat", please visit our Addiction Social Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Lorazepam withdrawal?

Cheers,

For over 10 years I have occasionally taken .5mg - 1mg lorazepam a couple times per week (and in that time have sometimes not taken any for over a month) for severe bouts of vertigo. It worked great and I never had any problems with it. Recently, I had major surgery and was given 1mg - 2mg per day for about 2 - 3 weeks during recovery. Once I was out of hospital, I immediately cut back to my usual .5mg - 1mg a few times a week, PRN. But, I started having weird symptoms including visual disturbances, sore throat, headache, ringing in my ears, dizziness, feelings of "pressure" in my head, low blood pressure, extreme lethargy, sleepiness, etc. At first I thought it was just "recovery" from surgery, but it seemed to sort of cycle with when I would take the lorazepam -- if I took just one, the symptoms did not abate, but if I took .5 mg for a couple of days in a row, the symptoms seemed to improve.

I mentioned this to my physician and he said no way could it be lorazepam withdrawal as the amounts I was taking are too small and the length of time too short. I feel lousy, but don't know if I should just try and treat this as lorazepam withdrawal on my own since I would have to increase my dose before tapering down -- which I DON'T want to do in case this is NOT lorazepam withdrawal! Where I am currently living is a bit isolated, so getting more sophisticated medical care can be difficult.

Anyone have any idea whether this could indeed be lorazepam withdrawal symptoms on those amounts in that short a time period? Other than use the dosing schedules off the various internet sites, any other advice?

Thanks very much!
Related Discussions
5 Comments Post a Comment
Blank
Avatar_f_tn
It sounds like you really are feeling horrible and that it has been like that for a while. I really am sorry you are experiencing of much suffering in your life.

First of all, in my experience,  I KNOW that tiny amounts of certain drugs and lorazepam for sure is one of them, can lead to withdrawal symptoms when you change dose or even miss a dose. Usually doctors are taught that only significant clinical level doses, might, cause withdrawal symptoms. And its been only recently that they acknowledge that benzos have a withdrawal. So it is not a surprise that your doctor said what he did.

Second: you don't say what your surgery was. If I am reading your post correctly you were in the hospital for 2 or 3 weeks. How long ago? How far along are you in your recovery from surgery? With certain medical problems post surgical  symptoms are taken seriously. Is your local medical person good enough to detect something subtle if it was connected with your medical problem. If not! and if it is possible get a consultation with someone at the biggest city hospital in your area. If you can't travel sometimes if you contact the medical department connected with your particular physical problem they will have you send records, x-rays, lab work etc. and speak with your local doctor by phone. Don't worry about upsetting your doctor is you want a second opinion.

Do both things. Rule out some complication of surgery or new symptom connected with your medical problem. And know that you might be experiencing WD symptoms from the change in the lorazapam. However  the WD symptoms should go away completely when you went back to your regular dose.

There is one more thing to consider and that has to do with the emotional impact of your surgery. It sounds from what you have posted like this was pretty serious. That all by itself can cause emotional reactions. Emotional reactions post surgery are common and really need to be looked at by talking to someone about your experience.

Well that was a long answer.  You sound like you really have been through it. Please post again. Let us know how you are doing. .

Blank
Avatar_n_tn
Hi,

Thank you so much for that very comprehensive and kind response! I realize from re-reading my post it sounds like I was in hospital for 3 weeks -- I was only in hospital for 3 days, but recovering down in Vancouver (where my surgery was done) for nearly 3 weeks. My surgery was actually pretty minor. I had a PFO closure -- a procedure where they went in to my heart through my veins with wires and tubes to fix a small hole in my heart. Everything went well, but I had lots of palpitations afterward so they put me on Lorazepam for 3 weeks, I think to keep my from feeling anxious about the palpitations -- which were weird and rather annoying, but not that scary in the first place. Then I returned home to the back country and quit taking the higher doses of Lorazepam and that is when I started having the new symptoms.

I did go see my local physician who said there was nothing wrong with my heart, and no surgical complications that he could detect, and he didn't know why I was having those symptoms and that it couldn't be lorazepam withdrawal, and then suggested it's all stress. I don't really feel stressed -- except about these symptoms and the frustration of not being able to figure out what is causing them and how to make htem go away. The main symptoms, headache, visual distrubances, ringing in the ears, "foggy/spacy" feelings and feelings of pressure in my head abate when I take the lorazepam again and they seem to coincide pretty well with the list of symptoms on the internet, which is what makes me wonder if withdrawal could be the cause of them. Since it is such a weird list of symptoms it just seemed to me that to have my symptoms correlate so well with the list on the internet is highly suggestive that my problem might be lorazepam withdrawal.

I have decided to try and do my own tapered withdrawal via instructions I read on the internet and also call the anonymous drug hot line to see if I can get some further advice since my resources for medical care are pretty limited out here. I just can't figure out what else this could be and I'm finding it really difficult to deal with the strange symptoms.    
Blank
Avatar_f_tn
I just reread your post this morning. I want to change my vote and say unless proven otherwise this is lorazapam withdrawal. Try a very very very incremental taper. Take your time. And don't take the dose lower until the withdrawal symptoms are pretty much gone at the level your are tapering at.

Good luck! I am sorry you are having this trouble. And it never helps to have someone tell you "it is just stress".
Blank
Avatar_f_tn
Hi,

Thanks very much for your encouragement!

I started taking .25 mg every 12 hours two days ago and feel pretty much normal again! It seems funny that such a low dose could make such a difference, but it does -- the headaches are sooooo much better, my eyesight is finally normal, I can walk without the room tilting, the ringing in my ears and feelings of "pressure" in my head are almost negligible and best of all, I no longer feel "spacy".

I am really surprised that I could have withdrawal after only 2 - 3 weeks on 1 - 2 mg a day, but I'm pretty sure that's what all of this is. I will definitely take your advice and go s-l-o-w-l-y. I will also be calling down to Vancouver to talk to a doctor who specialized in benzo withdrawal to get his input.

Thanks again for your help -- this was sort of a lonely little trip in having to figure it all out by myself and they were such a weird assortment of symptoms, so having someone out there to listen, raise questions for me to think about and encourage me was really helpful and I truly appreciate it!  
Blank
Avatar_n_tn
This is MosTess and this is a bit wonky -- somehow that posted under someone else's account...very weird...it should have been posted by me. I logged out and logged back in and now it shows it's me again.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Addiction Answerers
Avatar_m_tn
Blank
gnarly_1
phoenix, AZ
1926359_tn?1331591739
Blank
lulu747
Vancouver
4113881_tn?1401895587
Blank
ActingBrandNew
Torrance, CA
480448_tn?1403547723
Blank
nursegirl6572
PA
5347058_tn?1381192026
Blank
ariley13
Boston, MA
1235186_tn?1339127464
Blank
atthebeach
on the beach, NJ